Flash Flood, St. Johns
- When
- August 11, 2:59 PM EST to 4:00 PM EST
- Where
- St. Johns County, St Augustine
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
1459: Storm spotter reported 18" of water on the side of roads in downtown Old St. Augustine.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
1459: Storm spotter reported 18" of water on the side of roads in downtown Old St. Augustine. 1510: Numerous reports of flooded streets which had to be closed because they were impassable.1550: Significant flooding was reported along State Road 16 and Masters Drive.~1600: Water was reported in 3 homes throughout St. Johns County.1600: Water was reported in a home at 230 Segovia Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 238 PM EDT MON AUG 11 2003 CURRENTLY...AMPLIFIED FLOW ALOFT WITH DEEP TROF OVER THE EASTERN UNITED STATES. AT THE SURFACE...AN ELONGATED TROF STRETCHES FROM THE ATLANTIC STATES TO THE GULF OF MEXICO. MARGINALLY MOIST BUT VERY UNSTABLE AIRMASS IS IN PLACE. STRONGEST CONVECTION OVER COASTAL COUNTIES WHERE MID-LEVEL SHORTWAVE IS INTERACTING WITH THE ATLANTIC SEA-BREEZE. PUBLIC...SERIES OF IMPULSES WILL CONTINUE TO ROUND BASE OF UPPER TROF THROUGH TONIGHT. BEGINNING TUESDAY THE UPPER TROUGH RETROGRESSES WEST-SOUTHWEST WHILE BERMUDA HIGH BUILDS IN FROM THE EAST. SHOULD SEE LESS COVERAGE THROUGH WEDNESDAY AS DRIER AIR FILTERS INTO THE AREA COMPLIMENTS OF THE BERMUDA HIGH. WETTER CONDITIONS TO RETURN THURSDAY (MAINLY FLORIDA ZONES) AS EASTERLY WAVE WILL LIKELY INTENSIFY WHILE MARCHING WEST ACROSS THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. LIGHT TRANSPORT WINDS ON TUESDAY WILL RESULT IN SEA-BREEZE COLLISION WELL INLAND WITH SEA-BREEZES MERGING FURTHER WEST WEDNESDAY AND THURSDAY DUE TO MODERATE EASTERLY FLOW ESTABLISHING. EXTENDED...LONG RANGE MODELS SUGGEST HIGH PRESSURE WILL POSITION OVER THE REGION ON FRIDAY...THEN RETROGRESSES THROUGH THE WEEKEND WITH UPPER TROF DIGGING SOUTH ALONG THE EASTERN SEABOARD. IN FACT... MRF SOLN BRING ATTENDANT COLD FRONT ALL THE WAY DOWN TO THE STATE LINE. THIS IS LIKELY OVERDONE GIVEN TIME OF YEAR. WILL TONE DOWN NORTHERLY WINDS...THUS LOW-END SCATTERED POPS ACROSS THE BOARD LOOK GOOD GIVEN LACK OF DOMINANT WEATHER FEATURE. MARINE...NO HEADLINES EXPECTED. SOUTHERLY FLOW TO CONTINUE THROUGH TUESDAY THEN SHIFT TO THE EAST ON WEDNESDAY AS AS SUBTROPICAL RIDGE AXIS ADVANCES NORTH ALONG THE ATLANTIC COAST. WINDS WILL LIKELY REACH CAUTIONARY LEVELS BY THURSDAY AS TROPICAL WAVE INTENSIFIES WHILE MARCHING WEST OVER THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. AS ADVERTISED...LONG EASTERLY FETCH SWELLS COULD START TO AFFECT WATERS BY THURSDAY. FIRE WX...NO HEADLINES. MINIMUM RH VALUES WILL CONTINUE WELL ABOVE CRITICAL THRESHOLDS. .PRELIMINARY POINT TEMPS/POPS... AMG 71 88 72 90 / 20 50 10 30 SSI 73 86 76 87 / 30 50 10 20 JAX 72 88 74 90 / 30 50 10 20 SGJ 73 87 75 87 / 30 50 10 20 GNV 71 89 72 91 / 20 50 10 30 OCF 72 90 73 91 / 20 50 10 30 16
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 130 PM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL AGAIN PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL WITH ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES IN THE STRONGER STORMS. MINOR LOCALIZED FLOODING IS POSSIBLE AS SOME AREAS ARE SATURATED FROM SEVERAL CONSECUTIVE DAYS OF RAINFALL. INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST MARION COUNTY NEAR THE RAINBOW AND WITHLACOOCHEE RIVERS...AND INTERESTS NEAR THE SATILLA RIVER NEAR ATKINSON WHERE RIVER FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON MAINLY OVER INTERIOR AREAS. THIS RISK OF RIP CURRENTS WILL INCREASE ALONG THE EAST COAST BEGINNING WEDNESDAY DUE TO AN INCREASING EASTERLY FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ
FLZ025-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 151 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 215 PM... AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF TALLYRAND...OR ABOUT 4 MILES NORTH OF ARLINGTON...MOVING NORTH AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TALLYRAND...FORT CAROLINE AND OCEANWAY THROUGH 215 PM EDT. GUSTY WINDS OF 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
FLZ033-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM... AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF DURBIN...OR ABOUT 8 MILES SOUTHWEST OF GUANA RIVER STATE PARK...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DURBIN THROUGH 300 PM EDT. GUSTY WINDS OF UP TO 50 MPH AND SMALL HAIL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
FLZ033-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 300 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS COUNTY FOR EXCESSIVE LIGHTNING AND STRONG THUNDERSTORM WINDS VALID UNTIL 330 PM... AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF SOUTH PONTE VEDRA BEACH...OR ABOUT 7 MILES SOUTH OF GUANA RIVER STATE PARK...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SOUTH PONTE VEDRA BEACH...GUANA RIVER STATE PARK...VILANO BEACH...ST. AUGUSTINE...ANASTASIA AND ST. AUGUSTINE BEACH THROUGH 330 PM EDT. GUSTY WINDS OF UP TO 45 MPH...EXCESSIVE LIGHTNING...AND VERY HEAVY RAINFALL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
GAZ153-154-111945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 322 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM... AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF COUNTRY CLUB ESTATES...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COUNTRY CLUB ESTATES...BOYS ESTATE AND LITTLE ST. SIMONS ISLAND THROUGH 345 PM EDT. GUSTY WINDS OF NEAR 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
FLZ033-112015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER VILANO BEACH...OR ABOUT 3 MILES NORTH OF ST. AUGUSTINE...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND VILANO BEACH...ST. AUGUSTINE SOUTH...ST. AUGUSTINE...ANASTASIA...ST. AUGUSTINE SHORES... BUTLER BEACH...ST. AUGUSTINE BEACH AND DUPONT CENTER THROUGH 415 PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND EXCESSIVE LIGHTNING CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
FLZ037-112030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 343 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM... AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF HOLLISTER...OR ABOUT 6 MILES SOUTHEAST OF INTERLACHEN...MOVING EAST AT 15 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HOLLISTER...PALATKA...SATSUMA...ORANGE MILLS...EAST PALATKA AND SAN MATEO THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368022.